This year’s flu season is already the worst North America has endured in a decade—which is, of course, a concern for parents of young children, who are more likely to experience serious complications from the illness.
If you or your children are struck by the flu, your health care provider is likely to write up a prescription for Tamiflu: If taken within 48 hours of symptom appearance, the antiviral drug may lessen the duration and severity of the flu. This application is recommended by both the American Academy of Pediatrics and the Centers for Disease Control and Prevention for use in infants as young as 2 weeks old.
It is also approved for preventative treatment, meaning it may help other members in the household avoid the flu if a member of the family has already been diagnosed with the illness.
For parents of young children or those at higher risk for flu complications, this makes Tamiflu a particularly good option, says Allan Greissman, MD, a pediatric critical care specialist at Pediatric Critical Care of South Florida.
“Unfortunately this year we are seeing a large number of flu-positive pediatric patients having a very serious strain of the flu. We are also seeing many more deaths from the flu and many kids with other significant problems related to the flu,” Greissman tells Motherly. “So for that reason, getting a flu shot and treatment with Tamiflu should strongly be considered.”
As with any medication, individuals should weigh the potential benefits versus risks.
“For a very mild case, especially after the first 24 to 48 hours, then taking Tamiflu may not be worth the risk of the side effects,” Greissman says. “But I want to stress that the side effects are not common and typically not serious.”
As Greissman notes, it’s always best to consult with your own doctor or child’s pediatrician. To help guide your questions, here’s a primer for what parents should keep in mind about Tamiflu.
How effective is Tamiflu?
According to a 2014 report in the British Medical Journal that reviewed results from 83 clinical trials, Tamiflu was shown to alleviate symptoms an average of 17 hours earlier for adults and 29 hours earlier for otherwise healthy children.
Tamiflu also had demonstrable benefits as a preventative treatment by reducing “symptomatic influenza in participants by 55%” if the participant was in close contact with someone who already had the flu.
The key, Greissman says, is beginning course of treatment within 48 hours of flu symptom appearance. “After that, it loses its effectiveness,” he says. “So it’s hard to say that for a child sick for a few days, that then sees his doctor, whether or not starting it is indicated. While typically we say, ‘It can't hurt to try it,’ the late effect is typically not helpful.”
What are the side-effects of Tamiflu?
According to the CDC, the most common side-effects of Tamiflu are nausea and vomiting. Specifically among children, one clinical study cited by the CDC found that 14% of adolescents who took Tamiflu had vomiting compared with 8% who took a placebo.
The studies aggregated for the British Medical Journal also noted increased risks headaches and renal or psychiatric syndromes—with the researchers noting data remains limited “because of rarity of such events and problems with study design.”
About the threat of psychiatric symptoms
The latter potential side-effect—“psychiatric symptoms”—has been the most newsworthy through the years.
In 2007, there was significant backlash to the drug following reports that 12 children in Japan died after experiencing “abnormal behavior,” such as jumping from tall balconies, following use of Tamiflu during the 2005 flu season. Although the number of deaths was statistically small—with 16 million people in Japan taking Tamiflu that season—the fatalities were understandably concerning.
As a result, Tamiflu manufacturer Roche began a new series of trials. Federal investigations were also launched in Japan, the United States and Canada.
According to a Roche document released by the Food and Drug Administration, follow-up studies found no link between the use of Tamiflu and psychiatric incidents—noting instead that the behavior was more likely a side-effect of the flu. (According to experts from the Mayo Clinic, one of the leading causes of delirium among children is high fever, which is also a symptom of the flu.)
“Roche concludes from the body of all available data that, based on the temporal relationship of the neuropsychiatric adverse events both to influenza and Tamiflu, it is difficult to distinguish between drug and disease. The relative contribution of Tamiflu to the incidence or severity of the neuropsychiatric events seen in influenza patients is unknown.”
A similar conclusion was reached by the FDA:
“Review of the available information on the safety of Tamiflu in pediatric patients suggests that the increased reports of neuropsychiatric events in Japanese children are most likely related to an increased awareness of influenza-associated encephalopathy, increased access to Tamiflu in that population, and a coincident period of intensive monitoring adverse events. Based on the information available to us, we can not conclude that there is a causal relationship between Tamiflu and the reported pediatric deaths.”
Health officials in Japan still took a cautious approach by banning the prescription of Tamiflu among people aged 10 to 19 starting in 2007, although Japan’s Ministry of Health, Labor and Welfare moved toward lifting the ban in 2016. More recently, The Japan Times reported officials from the Ministry found “multiple instances of adverse events were also reported among people who had not taken flu drugs,” which suggested “a potential link between adverse events and high fever” was stronger than the potential link with Tamiflu itself.
This is all reflected in a warning on the Tamiflu label, which reads, “Patients with influenza, including those receiving Tamiflu, particularly pediatric patients, may be at an increased risk of confusion or abnormal behavior early in their illness. Monitor for signs of abnormal behavior.”
Although Greissman says he has not seen any serious side-effects to Tamiflu that would cause him to recommend cessation, he says decisions about treatment are best left to your child’s prescribing physician.